Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 263, NWS Pittsburgh, PA

August 26, 2003Guernsey County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 26, 2003, 8:42 PM EDT for Guernsey County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 8:42 PM EDT (00:42 UTC)
Expired
Aug 26, 2003, 9:45 PM EDT
In force
63 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Guernsey County, OH

The radar

The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 4:25 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1453 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 270042
SVRPBZ
OHC059-270145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
842 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUERNSEY COUNTY IN OHIO

* UNTIL 945 PM EDT

* AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF CAMBRIDGE...MOVING
  SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BYESVILLE...
  CAMBRIDGE...

<<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4020 8165 3995 8169 3997 8125 4014 8124

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 4:59 PM EDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 26, 4:59 PM EDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
459 PM EDT TUE AUG 26 2003

EVENING FSCT ISSUANCE WITH LATEST SVR/FFA TIL 10PM EDT FOR ECNTRL OHIO
AS COMPLEX IN NRN INDIANA HEADS SEWD...HOPEFULLY LAST FOR TDY.
MDLS STILL CONFIDENT IN MVG FRONTAL BNDRY PRESENTLY N OF REGION...BY
WED EVE TO S OF M/D LINE...SO WED AFTN, COULD BE ANOTHER ROUND OF
STRONG STORMS.

PIT   70  82  62  80 /  50  50  20  20
HLG   70  83  62  81 /  50  50  20  20
MGW   71  84  64  82 /  50  50  40  20
ZZV   71  84  63  82 /  50  50  30  10
PHD   70  83  62  80 /  50  50  20  20
FKL   68  79  58  79 /  40  40  10  20
DUJ   67  78  57  78 /  40  40  10  20
LBE   70  83  61  80 /  50  50  20  20
BTP   68  79  58  79 /  40  40  10  20
IDI   69  80  59  80 /  40  40  10  20
ODM   68  82  63  79 /  50  50  40  20

.PBZ...
MD...NONE.
OH...FLOOD WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.

SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT TUESDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 26, 11:18 AM EDT, 9 hours 24 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-261900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1118 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

.THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THUNDERSTORMS ARE POSSIBLE AT ANY TIME. SOME OF THESE STORMS MAY CONTAIN
LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND HEAVY RAIN.

A FLOD WATCH CONTINUES FOR THE NORTHERN HALF OF WESTERN PENNSYLVANIA TIL
1000 PM EDT TONIGHT,

.DAYS TWO THROUGH SEVEN...

.ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY WHICH MAY
RESULT IN STRONG THUNDERSTORMS ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED TO NOAA WEATHER RADIO
FOR FURTHER DETAILS.

In the hours before

Local storm report, Aug 26, 3:05 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
305 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       RT 422 FLOODED NEAR NEW
                                          CASTLE. SEVERAL STREETS
                                          FLOODED IN DOWNTOWN AREA.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Aug 26, 4:29 PM EDT, 4 hours 13 minutes before
OHZ039>041-048>050-057>059-068-069-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
429 PM EDT TUE AUG 26 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS
Local storm report, Aug 26, 5:45 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT -SUMMARIZED CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
545 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    DRAVOSBURG                PA   0.50 INCH HAIL
08/26/03   ALLEGHENY

0755 AM    DUQUESNE                  PA   .75 INCH HAIL
08/26/03   ALLEGHENY

0830 AM    ACME                      PA   .75 INCH HAIL
08/26/03   WESTMORELAND

0850 AM    SANDY LAKE                PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN

0850 AM    NEW LEBANON               PA   WIND DAMAGE
08/26/03   MERCER                         LARGE TREES DOWN AND POWER
                                          OUTAGES. HOUSE ON FIRE DUE
                                          TO LIGHTNING STRIKE.

0855 AM    POLK                      PA   WIND DAMAGE
08/26/03   VENANGO                        LARGE TREES DOWN.

0910 AM    FRANKLIN                  PA   FLASH FLOODS
08/26/03   VENANGO                        ROAD FLOODING.

0920 AM    LIMESTONE                 PA   WIND DAMAGE
08/26/03   CLARION                        LARGE TREES BLOWN DOWN

0920 AM    CLARION                   PA   .75 INCH HAIL
08/26/03   CLARION

0930 AM    FRANKLIN                  PA   FLASH FLOODS
08/26/03   VENANGO                        HOUSES FLOODED AND EVACUATED.

0955 AM    CRANBERRY                 PA   .75 INCH HAIL
08/26/03   VENANGO

1000 AM    SLIGO                     PA   FLASH FLOODS
08/26/03   CLARION                        SR 68 FLOODED FROM SLIGO
                                          TO CLARION.

1000 AM    HAWTHORN                  PA   FLASH FLOODS
08/26/03   CLARION                        SR 28 TO SR 66 FLOODED.

1155 AM    FRANKLIN                  PA   WIND DAMAGE
08/26/03   VENANGO                        LARGE TREES DOWN ON
                                          ROCKY ROAD.

1240 PM    NEW CASTLE                PA   WIND DAMAGE
08/26/03   LAWRENCE                       LARGE TREES DOWN.

1245 PM    COUNTYWIDE                PA   WIND DAMAGE
08/26/03   LAWRENCE                       TREES AND LINES DOWN
                                          ON NUMEROUS ROADS
                                          THROUGHOUT THE COUNTY.

1255 PM    6S BUTLER                 PA   69 MPH TSTM WIND GUST.
08/26/03   BUTLER

0120 PM    KITTANNING                PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS
                                          TREES AND LINES DOWN.

0120 PM    FORD CITY                 PA   WIND DAMAGE
08/26/03   ARMSTRONG                      EOC REPORTS NUMEROUS TREES
                                          AND LINES DOWN IN THE AREA.

0146 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       GROVE, TAYLOR, CASCADE
                                          STREETS ARE CLOSED DUE TO
                                          FLOODING. CUNNINGHAM AVE.
                                          IS CLOSED DUE TO FLOODING
                                          AND DAMAGE CAUSED BY FLOOD
                                          WATERS.

0150 PM    FRANKLIN                  PA   FLASH FLOODS
08/26/03   VENANGO                        STREAMS FLOODED.

0152 PM    INDIANA                   PA   WIND DAMAGE
08/26/03   INDIANA                        EOC REPORTS NUMEROUS LARGE
                                          TREES DOWN IN THE AREA.

0155 PM    CLYMER                    PA   WIND DAMAGE
08/26/03   INDIANA                        NUMEROUS LARGE TREES AND WIRES
                                          DOWN.

0205 PM    KELLEY STATION            PA   WIND DAMAGE
08/26/03   INDIANA                        NUMEROUS TREES DOWN
                                          IN AREA.

0205 PM    VANDERGRIFT               PA   WIND DAMAGE
08/26/03   WESTMORELAND                   NUMEROUS LARGE TREES
                                          BLOWN DOWN.

0215 PM    GREENSBURG                PA   WIND DAMAGE
08/26/03   WESTMORELAND                   NUMEROUS LARGE TREES
                                          BLOWN DOWN.

0215 PM    DERRY                     PA   WIND DAMAGE
08/26/03   WESTMORELAND                   NUMEROUS TREES DOWN.

0220 PM    LATROBE                   PA   .75 INCH HAIL
08/26/03   WESTMORELAND                   REPORTED BY
                                          SKYWARN SPOTTER.

0222 PM    LATROBE                   PA   FLASH FLOODS
08/26/03   WESTMORELAND                   STREET FLOODING REPORTED
                                          IN THE TOWN BY SKYWARN
                                          OBSERVER.

0241 PM    SEWARD                    PA   WIND DAMAGE
08/26/03   WESTMORELAND                   NUMEROUS LARGE TREES
                                          BLOWN DOWN.

0245 PM    NEW FLORENCE              PA   WIND DAMAGE
08/26/03   WESTMORELAND                   NUMEROUS LARGE TREES
                                          BLOWN DOWN.

0255 PM    NEW CASTLE                PA   FLASH FLOODS
08/26/03   LAWRENCE                       RT 422 FLOODED NEAR NEW
                                          CASTLE. SEVERAL ADDITIONAL
                                          STREETS FLOODED IN DOWNTOWN AREA.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 26, 7:34 PM EDT, 1 hour 8 minutes before
OHZ039-048-057-270100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
734 PM EDT TUE AUG 26 2003

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS APPROACHING THE REGION FROM CENTRAL OHIO.  THESE
STORMS SHOULD AFFECT COSHOCTON, MUSKINGUM, AND TUSCARAWAS COUNTIES BY
8:00 TO 8:30 PM.

WIND GUSTS TO 45 MPH, ALONG WITH TORRENTIAL RAINFALL, HAIL, AND
FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THESE STORMS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  YOUR AUTOMOBILE
OFFERS VERY GOOD LIGHTNING PROTECTION.
Special weather statement, Aug 26, 8:20 PM EDT, 22 minutes before
OHZ040-049-058-068-270145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT TUE AUG 26 2003

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A LINE OF
STRONG THUNDERSTORMS APPROACHING THE REGION FROM CENTRAL OHIO.  THESE
STORMS SHOULD AFFECT CARROLL, HARRISON, GUERNSEY, AND NOBLE COUNTIES
BY 8:45 TO 9:15 PM.

DAMAGING WIND GUSTS TO 70 MPH, ALONG WITH TORRENTIAL RAINFALL, HAIL,
AND FREQUENT LIGHTNING ARE ALL POSSIBLE WITH THESE STORMS.  DAMAGE TO
TREES AND POWER LINES ARE ALSO POSSIBLE, SO BE PREPARED FOR POWER
OUTAGES.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  YOUR AUTOMOBILE
OFFERS VERY GOOD LIGHTNING PROTECTION.  STAY TUNED FOR UPDATES OR
POSSIBLE WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:12 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 26, 8:25 PM EDTSevere Thunderstorm WarningPBZMuskingum65 min
Aug 26, 8:34 PM EDTSevere Thunderstorm WarningPBZTuscarawas56 min
Aug 26, 8:51 PM EDTSevere Thunderstorm WarningPBZCarroll54 min
Aug 26, 8:55 PM EDTSevere Thunderstorm WarningPBZHarrison65 min
Aug 26, 9:03 PM EDTSevere Thunderstorm WarningPBZNoble42 min
Aug 26, 9:05 PM EDTSevere Thunderstorm WarningPBZBelmont40 min
Aug 26, 9:15 PM EDTSevere Thunderstorm WarningPBZJefferson45 min
Aug 26, 9:24 PM EDTSevere Thunderstorm WarningPBZMonroe51 min
Aug 27, 2:49 AM EDTSevere Thunderstorm WarningPBZColumbiana56 min
Aug 27, 4:01 AM EDTSevere Thunderstorm WarningPBZJefferson59 min
Aug 27, 5:46 AM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum59 min
Aug 27, 6:34 AM EDTSevere Thunderstorm WarningPBZBelmont56 min
Aug 27, 6:58 AM EDTFlash Flood WarningPBZBelmont4 hr
Aug 27, 8:33 AM EDTSevere Thunderstorm WarningPBZCarroll57 min
Aug 27, 9:20 AM EDTSevere Thunderstorm WarningPBZJefferson55 min
Aug 27, 1:57 PM EDTSevere Thunderstorm WarningPBZCoshocton63 min
Aug 27, 2:13 PM EDTSevere Thunderstorm WarningPBZMuskingum62 min
Aug 27, 2:25 PM EDTSevere Thunderstorm WarningPBZCarroll50 min
Aug 27, 2:38 PM EDTSevere Thunderstorm WarningPBZJefferson67 min
Aug 27, 2:40 PM EDTSevere Thunderstorm WarningPBZNoble65 min
Aug 27, 2:47 PM EDTSevere Thunderstorm WarningPBZTuscarawas58 min
Aug 27, 2:49 PM EDTFlash Flood WarningPBZCoshocton3 hr
Aug 27, 3:02 PM EDTSevere Thunderstorm WarningPBZMonroe58 min
Aug 27, 3:30 PM EDTFlash Flood WarningPBZNoble3 hr
Aug 27, 3:38 PM EDTSevere Thunderstorm WarningPBZCarroll67 min
Aug 27, 3:47 PM EDTFlash Flood WarningPBZCarroll3 hr
Aug 27, 3:49 PM EDTFlash Flood WarningPBZTuscarawas3 hr
Aug 27, 3:52 PM EDTFlash Flood WarningPBZBelmont3 hr
Aug 27, 3:59 PM EDTSevere Thunderstorm WarningPBZJefferson61 min
Aug 27, 4:02 PM EDTFlash Flood WarningPBZJefferson3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.